The effects of medication on hearing and balance
It shouldn’t besurprising that many commonly prescribed medications are potentially hazardous to the ears
As an audiologist, my concern is with the possible increase in hearing and/or balance disturbances that these medications can cause
More than 300 (of nearly700) of the side effects listed in the Physicians DeskReference (PDR) can influence hearing and/or balance function
Medications thataffect the amount of fluid in your body can also wreak havoc.
The fluid-filled hearing and balance structures of the inner ear normallyfunction independently of the bodys overall fluid/blood system
If a medication changes the volumeor composition of the body’s fluid or blood supply, the amount of endolymph in the inner ear system may fluctuate as well
This fluctuation is thought to cause the symptoms of endolymphatichydrops or Menieres disease, which causes pressure or fullness in the ears, tinnitus (ringing in the ears),hearing loss, dizziness and imbalance